* This is the Professional Version. *
Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN)
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe cutaneous hypersensitivity reactions. Drugs, especially sulfa drugs, antiepileptics, and antibiotics, are the most common causes. Macules rapidly spread and coalesce, leading to epidermal blistering, necrosis, and sloughing. Diagnosis is usually obvious by appearance of initial lesions and clinical syndrome. Treatment is supportive care; cyclosporine, plasma exchange or IVIG, and early pulse corticosteroid therapy have been used. Mortality can be as high as 7.5% in children and 20 to 25% in adults but tends to be lower with early treatment.
SJS and TEN are clinically similar except for their distribution. By one commonly accepted definition, changes affect < 10% of body surface area in SJS and > 30% of body surface area in TEN; involvement of 15 to 30% of body surface area is considered SJS/TEN overlap.
The disorders affect between 1 and 5 people/million. Incidence, severity, or both of these disorders may be higher in bone marrow transplant recipients, in Pneumocystis jirovecii–infected HIV patients, in patients with SLE, and in patients with other chronic rheumatologic diseases.
Drugs precipitate over 50% of SJS cases and up to 95% of TEN cases. The most common drug causes include
Sulfa drugs (eg, cotrimoxazole, sulfasalazine)
Other antibiotics (eg, aminopenicillins [usually ampicillin or amoxicillin], fluoroquinolones, cephalosporins)
Antiepileptics (eg, phenytoin, carbamazepine, phenobarbital, valproate, lamotrigine)
Miscellaneous individual drugs (eg, piroxicam, allopurinol, chlormezanone)
Cases that are not caused by drugs are attributed to
Rarely, a cause cannot be identified.
The exact mechanism is unknown; however, one theory holds that altered drug metabolism (eg, failure to clear reactive metabolites) in some patients triggers a T-cell–mediated cytotoxic reaction to drug antigens in keratinocytes. CD8+ T cells have been identified as important mediators of blister formation.
Recent findings suggest that granulysin released from cytotoxic T cells and natural killer cells might play a role in keratinocyte death; granulysin concentration in blister fluid correlates with severity of disease. Another theory is that interactions between Fas (a cell-surface receptor that induces apoptosis) and its ligand, particularly a soluble form of Fas ligand released from mononuclear cells, lead to cell death and blister formation. A genetic predisposition for SJS/TEN has been suggested.
Within 1 to 3 wk after the start of the offending drug, patients develop a prodrome of malaise, fever, headache, cough, and keratoconjunctivitis. Macules, often in a target configuration, then appear suddenly, usually on the face, neck, and upper trunk. These macules simultaneously appear elsewhere on the body, coalesce into large flaccid bullae, and slough over a period of 1 to 3 days. Nails and eyebrows may be lost along with epithelium. The palms and soles may be involved. In some cases, diffuse erythema is the first skin abnormality of TEN.
In severe cases of TEN, large sheets of epithelium slide off the entire body at pressure points (Nikolsky sign), exposing weepy, painful, and erythematous skin. Painful oral crusts and erosions, keratoconjunctivitis, and genital problems (eg, urethritis, phimosis, vaginal synechiae) accompany skin sloughing in up to 90% of cases. Bronchial epithelium may also slough, causing cough, dyspnea, pneumonia, pulmonary edema, and hypoxemia. Glomerulonephritis and hepatitis may develop.
Diagnosis is often obvious from appearance of lesions and rapid progression of symptoms. Histologic examination of sloughed skin shows necrotic epithelium, a distinguishing feature.
Differential diagnosis in SJS and early TEN includes erythema multiforme, viral exanthems, and other drug rashes; SJS/TEN can usually be differentiated clinically as the disorder evolves and is characterized by significant pain and skin sloughing. In later stages of TEN, differential diagnosis includes the following:
Toxic shock syndrome (usually has more prominent multiple organ involvement and different cutaneous manifestations, such as macular rash on palms and soles that evolves to desquamation over about 2 wk)
Exfoliative erythroderma (usually spares mucous membranes and is not as painful)
Paraneoplastic pemphigus (sometimes with different mucocutaneous findings or in patients with evidence of cancer)
In children, TEN is less common and must be distinguished from staphylococcal scalded skin syndrome (see Staphylococcal Scalded Skin Syndrome), usually by noting sparing of mucous membranes and risk factors, such as drug history and clinical suspicion of staphylococcal infection.
Severe TEN is similar to extensive burns; patients are acutely ill, may be unable to eat or open their eyes, and suffer massive fluid and electrolyte losses. They are at high risk of infection, multiorgan failure, and death. With early therapy, survival rates approach 90%. The severity-of-illness score for TEN ( Severity-of-Illness Score for Toxic Epidermal Necrolysis (SCORTEN)) systematically scores 7 independent risk factors within the first 24 h of presentation to the hospital to determine the mortality rate for a particular patient.
Severity-of-Illness Score for Toxic Epidermal Necrolysis (SCORTEN)
Treatment is most successful when SJS or TEN is recognized early and treated in an inpatient dermatologic or ICU setting; treatment in a burn unit may be needed for severe disease. Ophthalmology consultation and specialized eye care are mandatory for patients with ocular involvement. Potentially causative drugs should be stopped immediately. Patients are isolated to minimize exposure to infection and are given fluids, electrolytes, blood products, and nutritional supplements as needed. Skin care includes prompt treatment of secondary bacterial infections and daily wound care as for severe burns. Prophylactic systemic antibiotics are controversial and often avoided.
Drug treatment of STS and TEN is controversial. Cyclosporine (3 to 5 mg/kg po once/day) inhibits CD8 cells and has been shown to decrease the duration of active disease by 2 to 3 days in some instances and possibly decrease mortality. The use of systemic corticosteroids has been controversial and is thought by many experts to increase mortality because of increased rates of infection and the risk of masking sepsis. However, recent reports have shown improved ocular outcomes with early pulse corticosteroid therapy. Plasma exchange can remove reactive drug metabolites or antibodies and can be considered. Early high-dose IVIG 2.7 g/kg over 3 days blocks antibodies and Fas ligand. However, despite some remarkable initial results using high-dose IVIG for TEN, further clinical trials involving small cohorts have reported conflicting results, and a retrospective analysis has suggested no improvement or even higher than expected mortality.
Drugs cause > 50% of SJS and up to 95% of TEN cases, but infection, vaccination, and graft-vs-host disease are also potential causes.
Confirm the diagnosis by biopsy (showing necrotic epithelium) if clinical characteristics (eg, target lesions progressing to bullae, ocular and mucous membrane involvement, Nikolsky sign, desquamation in sheets) are inconclusive.
Early treatment decreases the often high mortality rate.
Except for mild cases, treat SJS/TEN in a burn unit and with intensive supportive care.
Consult ophthalmology if the eyes are affected.
Consider cyclosporine and possibly plasma exchange for severe cases.
* This is the Professional Version. *